Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Harmonic degree 1 maps are diffeomorphisms: Lewy's theorem for curved metrics


Author: Gaven J. Martin
Journal: Trans. Amer. Math. Soc. 368 (2016), 647-658
MSC (2010): Primary 30C62, 58E20
DOI: https://doi.org/10.1090/S0002-9947-2015-06444-7
Published electronically: January 29, 2015
MathSciNet review: 3413878
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1936, H. Lewy showed that the Jacobian determinant of a harmonic homeomorphism between planar domains does not vanish and thus the map is a diffeomorphism. This built on the earlier existence results of Rado and Kneser. Schoen and Yau generalised this result to degree $ 1$ harmonic mappings between closed Riemann surfaces. Here we give a new approach that establishes all these results in complete generality.


References [Enhancements On Off] (What's this?)

  • [1] Giovanni Alessandrini and Vincenzo Nesi, Univalent $ \sigma $-harmonic mappings, Arch. Ration. Mech. Anal. 158 (2001), no. 2, 155-171. MR 1838656 (2002d:31004), https://doi.org/10.1007/PL00004242
  • [2] Kari Astala, Tadeusz Iwaniec, and Gaven Martin, Elliptic partial differential equations and quasiconformal mappings in the plane, Princeton Mathematical Series, vol. 48, Princeton University Press, Princeton, NJ, 2009. MR 2472875 (2010j:30040)
  • [3] K. Astala, T. Iwaniec, G. J. Martin, and J. Onninen, Extremal mappings of finite distortion, Proc. London Math. Soc. (3) 91 (2005), no. 3, 655-702. MR 2180459 (2006h:30016), https://doi.org/10.1112/S0024611505015376
  • [4] A. Beurling and L. Ahlfors, The boundary correspondence under quasiconformal mappings, Acta Math. 96 (1956), 125-142. MR 0086869 (19,258c)
  • [5] Gustave Choquet, Sur un type de transformation analytique généralisant la représentation conforme et définie au moyen de fonctions harmoniques, Bull. Sci. Math. (2) 69 (1945), 156-165 (French). MR 0016973 (8,93a)
  • [6] S. Y. Cheng and S. T. Yau, Differential equations on Riemannian manifolds and their geometric applications, Comm. Pure Appl. Math. 28 (1975), no. 3, 333-354. MR 0385749 (52 #6608)
  • [7] Hyeong In Choi and Andrejs Treibergs, Gauss maps of spacelike constant mean curvature hypersurfaces of Minkowski space, J. Differential Geom. 32 (1990), no. 3, 775-817. MR 1078162 (92e:58051)
  • [8] Peter Duren, Harmonic mappings in the plane, Cambridge Tracts in Mathematics, vol. 156, Cambridge University Press, Cambridge, 2004. MR 2048384 (2005d:31001)
  • [9] Erhard Heinz, On certain nonlinear elliptic differential equations and univalent mappings, J. Analyse Math. 5 (1956/1957), 197-272. MR 0136852 (25 #313)
  • [10] Tadeusz Iwaniec, Leonid V. Kovalev, and Jani Onninen, Hopf differentials and smoothing Sobolev homeomorphisms, Int. Math. Res. Not. IMRN 14 (2012), 3256-3277. MR 2946225, https://doi.org/10.1093/imrn/rnr144
  • [11] Tadeusz Iwaniec and Jani Onninen, An invitation to $ n$-harmonic hyperelasticity, Pure Appl. Math. Q. 7 (2011), no. 2. Special Issue: In honor of Frederick W. Gehring, 319-343. MR 2815384 (2012c:30049), https://doi.org/10.4310/PAMQ.2011.v7.n2.a3
  • [12] Jürgen Jost, Harmonic maps between surfaces, Lecture Notes in Mathematics, vol. 1062, Springer-Verlag, Berlin, 1984. MR 754769 (85j:58046)
  • [13] Jürgen Jost and Richard Schoen, On the existence of harmonic diffeomorphisms, Invent. Math. 66 (1982), no. 2, 353-359. MR 656629 (83i:58033), https://doi.org/10.1007/BF01389400
  • [14] H. Kneser, Lösung der Aufgabe 41, Jahresber. Deutsch. Math.-Verein. 35 (1926), 123-124.
  • [15] Hans Lewy, On the non-vanishing of the Jacobian in certain one-to-one mappings, Bull. Amer. Math. Soc. 42 (1936), no. 10, 689-692. MR 1563404, https://doi.org/10.1090/S0002-9904-1936-06397-4
  • [16] Hans Lewy, On the non-vanishing of the jacobian of a homeomorphism by harmonic gradients, Ann. of Math. (2) 88 (1968), 518-529. MR 0232007 (38 #333)
  • [17] Peter Li and Luen-Fai Tam, Uniqueness and regularity of proper harmonic maps, Ann. of Math. (2) 137 (1993), no. 1, 167-201. MR 1200080 (93m:58027), https://doi.org/10.2307/2946622
  • [18] Peter Li and Luen-Fai Tam, Uniqueness and regularity of proper harmonic maps. II, Indiana Univ. Math. J. 42 (1993), no. 2, 591-635. MR 1237061 (94i:58044), https://doi.org/10.1512/iumj.1993.42.42027
  • [19] Gaven J. Martin, The Teichmüller problem for mean distortion, Ann. Acad. Sci. Fenn. Math. 34 (2009), no. 1, 233-247. MR 2489024 (2009m:30041)
  • [20] Miroslav Pavlović, Boundary correspondence under harmonic quasiconformal homeomorphisms of the unit disk, Ann. Acad. Sci. Fenn. Math. 27 (2002), no. 2, 365-372. MR 1922194 (2003g:30030)
  • [21] T. Radó, Aufgabe 41, Jahresber. Deutsch. Math.-Verein. 35 (1926), 49.
  • [22] J. H. Sampson, Some properties and applications of harmonic mappings, Ann. Sci. École Norm. Sup. (4) 11 (1978), no. 2, 211-228. MR 510549 (80b:58031)
  • [23] Richard Schoen and Shing Tung Yau, On univalent harmonic maps between surfaces, Invent. Math. 44 (1978), no. 3, 265-278. MR 0478219 (57 #17706)
  • [24] Tom Yau-Heng Wan, Constant mean curvature surface, harmonic maps, and universal Teichmüller space, J. Differential Geom. 35 (1992), no. 3, 643-657. MR 1163452 (94a:58053)
  • [25] Michael Wolf, The Teichmüller theory of harmonic maps, J. Differential Geom. 29 (1989), no. 2, 449-479. MR 982185 (90h:58023)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 30C62, 58E20

Retrieve articles in all journals with MSC (2010): 30C62, 58E20


Additional Information

Gaven J. Martin
Affiliation: NZ Institute for Advanced Study, Massey University, Auckland, New Zealand — and — Department of Mathematics, Magdelen College, University of Oxford, Oxford OX1 4AU, United Kingdom
Email: g.j.martin@massey.ac.nz

DOI: https://doi.org/10.1090/S0002-9947-2015-06444-7
Received by editor(s): December 1, 2013
Published electronically: January 29, 2015
Additional Notes: Research supported in part by grants from the N.Z. Marsden Fund
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society